Which of the following are the most common and worrisome adverse responses associated with cyclosporine therapy? (AIPG 2010)
|A||Cardiotoxicity and hepatotoxicity|
|B||Hepatotoxicity and nephrotoxicity|
|C||Hypotension and pulmonary fibrosis|
|D||Nephrotoxicity and infection risk|
a. Nephrotoxicity; occurs in about 8 of 10 patients receiving cyclosporine. It is typically dose-dependent and, particularly in renal transplant patients, could be due to either the drug (too much) or to rejection. Infection occurs about as often as renal dysfunction.
b. Cyclosporine can cause hepatotoxicity, but the incidence is far lower than that of renal responses or infection. Blood pressure changes can occur, but with cyclosporine the change usually involves increased pressure, and it is common.
c. Cardiac or pulmonary toxicities and thromboembolism due to the drug itself are extremely uncommon. The drug blocks transcription of IL-2 and thus reduces activity of CD-4 lymphocytes. This increases risk of infections.